Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 57, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 30, 1998, 11:37 PM CDT for Shawano County, Waupaca County, Wisconsin. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 30, 1998, 11:37 PM CDT (04:37 UTC)
- Expired
- May 31, 1998, 12:40 AM CDT
- In force
- 63 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
Counties Shawano County, WI, Waupaca County, WI
The radar
The Green Bay radar (KGRB), 61 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 11:50 PM CDT | Hail 1 | Split Rock, WI | |
| May 31, 12:00 AM CDT | Hail 0.75 | Marion, WI | |
| May 31, 12:17 AM CDT | Hail 1.75 | Shawano, WI | |
| May 31, 12:43 AM CDT | Hail 1 | Advance, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 11:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
951 WUUS1 KGRB 310439 RRA SVRGRB WIC115-135-310540- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 1137 PM CDT SAT MAY 30 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHAWANO COUNTY IN NORTHEASTERN WISCONSIN NORTHERN WAUPACA COUNTY IN NORTHEASTERN WISCONSIN * UNTIL 1240 AM CDT * AT 1135 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 20 MILES NORTHWEST OF WAUPACA. THE STORM WAS MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTHLAND BY 1140 PM BIG FALLS BY 1155 PM THIS IS A DANGEROUS STORM WITH HAIL LARGER THAN AN INCH IN DIAMETER. MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS. TSK/JS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:15 PM CDT, 8 hours 22 minutes earlier.
Area forecast discussion, May 30, 3:15 PM CDT, 8 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 315 PM CDT SAT MAY 30 1998 FSCT CONCRN THIS EVENING WILL BE THREAT FOR SEVERE WEATHER SFC ANALYSIS SHOWS STRONG WARM FRONT OVR SOUTHWEST WISCONSIN INTO SOUTHERN MINNESOTA. LATEST VIS PIX AND WSR-88D DATA SHOWS ELEVATED CONVECTION TRYING TO GET ORGANIZED NORTH OF THE WARM FRONT OVR WESTERN WISCONSIN AS SOUTHERLY 30-40 KNOTS WIND FEEDING UNSTABLE AIR INTO THIS REGION. THIS ACTIVITY WILL NEED TO WATCHED CLOSELY NEXT HOUR OR TWO AS AIRMASS TO SOUTH CONTINUES TO DESTABILIZE AND UPPER-LEVEL WINDS INCREASE OVER THE AREA. FURTHER SOUTH...STRONG BAROCLINIC ZONE OVR SOUTHWEST WILL BE FOCUS OF MAIN SVR THREAT LATER THIS EVENING AS UPPER DYNAMICS ARRIVE. SEVERE CONVECTION IS EXPECTED TO REFIRE OVR NORTHERN IOWA AND SOUTHERN MN EARLY THIS EVENING...THEN MOVE EASTWARD ACROSS CENTRAL AND SOUTHERN WI TONIGHT. CONDITIONS SHOULD IMPROVE BY 12Z SUNDAY AS BOTH MODELS BRINGING COOLER AND DRIER AIR INTO THE REGION. COORD WITH KMKX.
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 10:16 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 44 min |
| May 30, 10:25 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 60 min |
| May 30, 10:53 PM CDT | Severe Thunderstorm Warning | GRB | Portage | 62 min |
| May 30, 11:17 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 63 min |
| May 31, 12:18 AM CDT | Tornado Warning | GRB | Marathon | 47 min |
| May 31, 12:36 AM CDT | Severe Thunderstorm Warning | GRB | Shawano | 34 min |
| May 31, 12:46 AM CDT | Severe Thunderstorm Warning | GRB | Oconto | 59 min |
| May 31, 12:56 AM CDT | Severe Thunderstorm Warning | GRB | Waupaca, Waushara, Winnebago | 64 min |
| May 31, 12:56 AM CDT | Severe Thunderstorm Warning | GRB | Outagamie | 64 min |
| May 31, 1:04 AM CDT | Tornado Warning | GRB | Marathon | 61 min |
| May 31, 1:07 AM CDT | Severe Thunderstorm Warning | GRB | Menominee, Shawano | 63 min |
| May 31, 1:17 AM CDT | Severe Thunderstorm Warning | GRB | Portage, Wood | 78 min |
| May 31, 1:24 AM CDT | Severe Thunderstorm Warning | GRB | Waupaca, Waushara | 61 min |
| May 31, 1:26 AM CDT | Severe Thunderstorm Warning | GRB | Brown, Calumet | 64 min |
| May 31, 1:43 AM CDT | Severe Thunderstorm Warning | GRB | Marinette, Oconto | 62 min |
| May 31, 2:01 AM CDT | Severe Thunderstorm Warning | GRB | Outagamie, Winnebago | 34 min |
| May 31, 2:20 AM CDT | Severe Thunderstorm Warning | GRB | Kewaunee, Manitowoc | 75 min |
| May 31, 2:20 AM CDT | Severe Thunderstorm Warning | GRB | Door | 75 min |
| May 31, 2:27 AM CDT | Severe Thunderstorm Warning | GRB | Brown, Calumet | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.